Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What causes numbness in my hands and peripheral neuropathy in my lower limbs?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
Hi I am confused as to where I am at with my health. I have had a couple of nerve conduction studies done and both have confirmed normal nerve readings for my feet and mild carpel tunnel symptoms developing in my hands (no symptoms during the day but at night time I wake up with numbness in various hands, wriggle them and they come back to life). I also have had some MRI scans done of my neck and all of my back as I have had pain in my shoulder blade region and RH neck area and my neurologist says that I don't have any issues with my scans in terms of detection of MS. My nero said that I definately also don't have periperial neuropathy in my lower limbs. I have also had an MRI on my head done as I have had some unexplained ear pain which again was all clear. Problem is that I continue to have symptoms in my feet with is described as burning sensations and soreness along my plantar facia area (worse after exercise or wearing tight fitting shoes for work) on the underside of my feet (mainly the front pads of my feet and toes) plus I have recently developed some fasicilations in my both my calves for about 3-4 weeks now). My local Doctor says that I probably have MS as nothing else can explain my symptoms as extensive blood work has been done to rule out B12/Thyroid etc etc. I have been very fatigued with light headaches in the last couple of months also but this could well be tension related about not knowing what is going on with my health. I have also had a history of consuming a lot of aspartine diet drinks for a lot of years and my local doctor said that my symptoms could possibly be related to formalderhide poisining which he said could take up to 2 years to clear from my system if that was the cause of my symptoms. Do you think that my doctors MS diagnosis is unlikely and should sticks with the facts from MRI scans and my neurologists diagnosis? Do you believe that aspartmane could be mimicking the MS type symptoms I seem to be displaying?
Posted Thu, 30 Jan 2014 in Brain and Spine
Answered by Dr. Sudhir Kumar 4 hours later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. I have noted your details and it was helpful. First of all, I would like to reassure you that you do not have features of multiple sclerosis (MS) and I agree with your neurologist on that. MS is diagnosed on the basis of symptoms as well as MRI findings. Normal MRI of brain and spine rules out MS. Hand symptoms could be due to mild carpal tunnel syndrome. Also, aspartame is known to cause burning and tingling of feet and hands, so, your symptoms could be related to that. Also, it would take some time to improve- usually several months. However, if you stop consuming those drinks, then, the severity of your symptoms would not increase. For relief of symptoms, you could take pregabalin or gabapentin capsules. I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: My BLOG:
Above answer was peer-reviewed by
Follow-up: What causes numbness in my hands and peripheral neuropathy in my lower limbs? 25 hours later
thanks much appreciated putting my mind at rest regarding MS. I was wondering about the fasilations in my calves, when the muscle is twitching like it does I assume it is the nerve that is casing this to happen? when this is happening are my nerves being damaged or is this nothing to be overly concerned about and hopefully it will eventually disappear?
Answered by Dr. Sudhir Kumar 5 hours later
Brief Answer: My reply is below. Detailed Answer: Thank you for getting back. I would like to reassure you that there is no need to worry about the fasciculations or muscle twitching. They can occur with nerve damage in neuropathy. As the nerve recovers, they would eventually disappear. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor